Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
  • entries
    17
  • comments
    6
  • views
    7,905

Day 1 (and the back story!)

matureacne

509 views

Hi. I'm 37 years old and back on Accutane.

I've suffered with mild-moderate acne since my teenage years. Nothing too bad, but it persisted until my late 20s when I finally took my first course of accutane. My problem was with cysts. In fact, I hardly ever got "normal" pimples. My cysts would occur mainly on my chin and were painful and obvious. You just cannot cover those things! (and I was a professional makeup artist, so I know). Along with that, I had oily skin and a constant "shine".

My first course of accutane was just after my 27th birthday. I was on it for 6 months. The side effects were: dry skin, dry hair and scalp, ridiculously dry lips, blood nose occasionally. Nothing was too bad and I was a fanatic with the moisturizers which helped I'm sure. I recall an initial breakout within the first two weeks, but nothing too bad. The worst thing about the first two weeks was a red, sunburnt looking face and peeling skin. It was so weird, my skin peeled on my face, in my ears, on my hands and even on my eyelids. I could see the old blackheads literally falling off my face! It was pretty cool actually. After that, my skin was clear.

I completed the course and my skin remained perfectly clear and "normal" for almost 10 years!! Yes, perfect skin for 10 years. I felt so lucky. People would always compliment me on my "beautiful skin". The red marks faded to nothing in the first few months, so you could never tell I ever had a problem with acne. I was so happy I'd been "cured".

Fast forward to age 36. My skin starts to get oily again and pimples start appearing. Only 1 or 2 every month which, although annoying, I could live with. Then by the time I had turned 37, the cysts were appearing. First 1 every couple of months, then I started getting them every month, then 3 a month!! Let me tell you, at my age those suckers take longer to go away and leave worse scars than on a young person. I finally resigned myself to a second course and booked in to see the same derm I had 10 years ago. She agreed with me, and so here I am.

I've been started on 20mg per day for a week, then the full dose of 40mg for the rest of the course. I'll be on it for around 6 months again. I'm hoping for at least another 10 years of clear skin....and ultimately a cure for life! (I mean come on, is it possible to even get cysts again at age 47??)

Today was my first pill. No noticeable difference of course, but this afternoon my face feels quite red and flushed (it could just be coincidence though). I am of the opinion that if the side effects are going to happen, I'd rather they start sooner rather than later. I just want to get them over with.

I've stocked up on moisturizers and lip balms, nose moisturizers and eye drops. Also taking vit B, zinc and fish oil supplements.

Fingers crossed. Deep breath. Here we go again.........



2 Comments


Recommended Comments

hey im amy im the new kid on this site but yeah i ran across your blog im 20 and finally went to the dermotologist after suffering from cystic ance and they decided to put me on acutane i just want to talk to someone i can relate to....write back thank, amy

Share this comment


Link to comment
hey im amy im the new kid on this site but yeah i ran across your blog im 20 and finally went to the dermotologist after suffering from cystic ance and they decided to put me on acutane i just want to talk to someone i can relate to....write back thank, amy
Hi Amy. Thanks for reading my blog :) Have you already started your course? How's it going? It's an annoying drug, but the results are worth it. Stick with it. Good luck!!

Share this comment


Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a New Account

Sign in

Already have an account? Sign in here.

Sign In Now
×